Lorazepam 2mg BID Taper Schedule
For a patient on lorazepam 2mg twice daily (4mg total daily), use a gradual taper reducing the dose by 25% every 1-2 weeks, which translates to decreasing by 0.5mg every 1-2 weeks until reaching 1mg daily, then switch to 0.25mg reductions per week for the final phase. 1, 2
Specific Taper Protocol
Week-by-week schedule:
- Weeks 1-2: 1.5mg BID (3mg total daily) - 25% reduction
- Weeks 3-4: 1mg BID (2mg total daily) - another 25% reduction
- Weeks 5-6: 0.5mg BID (1mg total daily) - another 50% reduction
- Week 7: 0.5mg morning, 0.25mg evening (0.75mg total)
- Week 8: 0.25mg BID (0.5mg total)
- Week 9: 0.25mg once daily
- Week 10: Discontinue
This represents a 10-12 week taper for someone on intermediate-term therapy. 1, 2
Critical Adjustments Based on Duration of Use
If the patient has been on lorazepam for ≥1 year, slow the taper significantly:
- Reduce by only 10% of the current dose per month (not per week)
- This could extend the taper to 6-12 months or longer
- At very low doses (under 0.5mg daily), you may need to reduce by as little as 0.1-0.25mg per month 3, 4
The hyperbolic dose-response relationship of benzodiazepines means that small absolute dose reductions at low doses produce disproportionately large pharmacological effects - making the final steps the most challenging. 4
Monitoring and Management
Follow up at least monthly during tapering 5:
- Monitor for withdrawal symptoms: anxiety, insomnia, tremor, sweating, tachycardia, agitation
- If significant withdrawal symptoms emerge, pause the taper or slow the reduction rate
- Consider using liquid formulations or compounded preparations to achieve very small dose reductions near the end of the taper 4
Red flags requiring taper pause or reversal:
- Severe anxiety or panic attacks
- New-onset seizures (rare but serious)
- Suicidal ideation
- Inability to function in daily activities
Important Caveats
Never abruptly discontinue lorazepam - this can precipitate life-threatening withdrawal including seizures, delirium tremens, and in rare cases death. 1, 2, 3
If patient is also on opioids: The combination quadruples overdose death risk. 1, 2 Consider tapering the opioid first since benzodiazepine withdrawal carries greater medical risks than opioid withdrawal, and opioid tapering can increase anxiety which complicates benzodiazepine discontinuation. 1, 2
Patient agreement is essential - forced tapers are associated with poor outcomes including treatment abandonment, mental health crises, and paradoxically increased overdose risk. 5 Engage in shared decision-making about the pace and goals of tapering.
Alternative anxiety management: Maximize non-benzodiazepine treatments including CBT, SSRIs/SNRIs for anxiety disorders, and address any underlying conditions driving benzodiazepine use. 1, 2